Request Legal Help Now - Free

LAWSUITS NEWS & LEGAL INFORMATION

Nurse Broke Both Femurs, Doctor Blames Fosamax

. By
Mission, BCSuzanne, a former nurse, was furious when she discovered that Fosamax caused breaks in both her femurs after she had been taking the bisphosphonate for nine years. The first thing Suzanne's rheumatology specialist asked her was if she was still taking Fosamax.

"I had been put back on Fosamax between my first and second break," says Suzanne. It was the worst thing to do.

"I just wanted my legs back. My whole world crumbled around me"
"The specialist told me that Fosamax is my problem. I couldn't believe this news, especially because I work with doctors. I thought they always got information on drugs. How could they miss this? How could they not know about Fosamax side effects like broken femurs? I was very, very frustrated. It's so hard to file a malpractice suit against my prescribing doctor because he didn't know.

"I just wanted my legs back. My whole world crumbled around me. I couldn't work but luckily I had long-term disability. I was a basket case. I was very depressed and went for counseling, but it took several years until I was able to function."

Before her femurs broke, Suzanne broke her ankle. She was walking downstairs and on the last stair toppled over. She had a bone scan at the hospital that confirmed osteoporosis, which was a shock in itself because she was only 46. She was prescribed Didronel, a bisphosphonate and bone builder like Fosamax. Then she went on Fosamax around 1995, soon after it was approved.

"I never went off Fosamax," says Suzanne. "Four years later I had another bone scan and my doctor said I was at minimum risk. But he also said I would have to stay on the drug for the rest of my life to make my bones stable.

"I started to get lower back and hip pain. I was a nurse—constantly standing, lifting and walking; it was hard to do my job. Sometimes my hips hurt so bad I thought my legs would break. It got so bad that I was limping. The girls I worked with advised me to go back to my doctor.

"He said I had 'a dandy little bursitis' in my left hip and needed to take time off work. I was off work for two weeks, and one day, when I was putting my sprinkler out in my backyard I heard a clunk; I thought my hip was dislocated. Instead, the top of my femur was broken. The neighbors found me and called an ambulance. It was horrific—my whole life changed after June 2003.

"When my first femur broke, the doctors couldn't understand why because my bones looked strong and healthy. They told me a break like this would normally be caused by a motor accident or a huge impact, not just bending over or walking up the stairs. They said, just chalk it up to fluke.

"One year later I was scheduled for a 'revision of hardware' and bone grafting but two weeks before my appointment I was walking up the stairs and my other leg broke—a mirror break. That was too bizarre. That's when I was finally sent to the specialist, a rheumatologist.

"My medical report that says I have way too much bisphosphonate in my system, which is masking the results of my bone density test and my parathyroid. Because your parathyroid metabolizes your calcium and Vitamin D, I had a really low level of Vitamin D that was never detected. My rheumatologist told me that I was getting enough Vitamin D in my system from eating, but my body was not metabolizing it. Now I take 50,000 units of Vitamin D per week. It took two years to get me up to a therapeutic level and I am just now maintaining.

"Thank god I found that doctor. I haven't been able to take any other drug since because she is very concerned that I might develop bone cancer. I am finally off my crutches but I have to be very careful—there is no cure and there is no way of measuring the amount of Fosamax in my system. I will have it until I die and my bones can still break. 'You should only take Fosamx intermittently and never more than five years,' she said. But the damage is done—so many people thought Fosamax was a cure-all.

"A friend told me about a Fosamax lawsuit and that I should get involved. I went online and was shocked to see how many people were out there suffering like me, especially on the LawyersandSettlements site. When it happened to me, my doctor said I was her first case, but there would be many more…"

Merck, the manufacturer of Fosamax, states on its website that clinical trials in postmenopausal women were of two or three years' duration. Other clinical studies lasted three and four years at the most. Merck also states that "after you start taking Fosamax, even though you won't see or feel a difference and that for Fosamax to continue to work, you need to keep taking it."

READ ABOUT FOSAMAX LAWSUITS

Fosamax Legal Help

If you have suffered losses in this case, please send your complaint to a lawyer who will review your possible [Fosamax Lawsuit] at no cost or obligation.

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com

Request Legal Help Now! - Free